addiction-71573_640Pharmaceutical drugs come with risks, risks most users choose to ignore. We block out the risks when we hear about a drug on television or the radio. We either skim over the words in print or ignore them altogether. Due to trust that the federal government will protect us and a belief that pharmaceutical companies have our best interest at heart, we play Russian roulette, believing we would never be so unlucky as to suffer a serious side-effect. After all, they are so rare!

We are all aware that antibiotics can cause allergic reactions, even fatal ones. It is not so common knowledge to find an antibiotic can cripple or kill in other ways.

Chris Dannelly was in the prime of his life at age 41. His physical (two months prior to his death) showed he was in excellent health. He was an athlete who stayed in shape. When he came down with the flu and pneumonia, he was prescribed levofloxacin (brand name Levaquin) an antibiotic manufactured by Jansen Pharmaceutical, a division of Johnson and Johnson. This antibiotic was the best selling antibiotic in the United States in 2010.

Chris took two pills. Those two pills killed him.

Chris did not have an allergic reaction. He died an excruciatingly painful death from rhabdomyolysis, a syndrome caused by the death of muscle fibers and the release of myoglobin into the bloodstream. Death occurs due to toxic overload with resultant kidney failure, heart attack, liver damage, or compartment syndrome (which inhibits blood flow).

Chris died 48 hours after taking the second pill. The diagnosis of rhabdomyolysis was made through autopsy.

Death and Injury Caused by Levaquin

Rhabdomyolysis is not the only serious reaction patients have had to Levaquin. Many have experienced Achilles ruptures; severe on-going joint, muscle, or tendon pain; rupture of the retina; or neurological damage that may well be irreversible. Two other possible fatal outcomes are related to skin reactions: Stevens-Johnson syndrome and toxic epidermal necrosis (TEN). Stevens-Johnson syndrome results in blistering of the mucous membranes, while TEN causes widespread necrosis of the skin. It can literally fall off the body in sheets.

The circular for the drug includes a current standard statement for prescription drugs:

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

This statement is one that supports the mindset that these things happen to other people, not us. Seriously, would any of us risk our health with pharmaceuticals if we really paid attention to and understood the warnings? Not if we understood that foods, herbs, and natural supplements would cure that pneumonia, sinus infection, or strep throat. Not if we all understood that natural treatment strengthens the immune system and that over time through the use of natural remedies we would catch fewer infections, and when we did, they would be less severe.

(Visited 41 times, 1 visits today)